Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 19, NWS Honolulu, HI

May 28, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 28, 2015, 3:21 PM HST for Hawaii County, Hawaii. It took effect at May 28, 2015, 4:00 PM HST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 28, 2015, 3:21 PM HST (01:21 UTC)
In effect from
May 28, 2015, 4:00 PM HST
Expired
May 29, 2015, 2:57 PM HST
In force
23 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WWHW70 PHFO 290121
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST THU MAY 28 2015

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.OBSERVATIONS FROM THE SUMMITS INDICATE THAT WINDS HAVE INCREASED
TO ADVISORY LEVELS.

HIZ028-291430-
/O.NEW.PHFO.WI.Y.0019.150529T0200Z-150530T0400Z/
BIG ISLAND SUMMITS-
321 PM HST THU MAY 28 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST FRIDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BURKE
2 follow-up statements
635 
WWHW70 PHFO 291328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST FRI MAY 29 2015

...STRONG WINDS CONTINUE ON THE BIG ISLAND SUMMITS...

.A MID LEVEL TROUGH NORTH OF THE STATE WILL BRING STRONG WINDS
TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA THROUGH TODAY.

HIZ028-300400-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-150530T0400Z/
BIG ISLAND SUMMITS-
328 AM HST FRI MAY 29 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
086 
WWHW70 PHFO 300057
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
257 PM HST FRI MAY 29 2015

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

HIZ028-300200-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-150530T0400Z/
BIG ISLAND SUMMITS-
257 PM HST FRI MAY 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND HAVE DIMINISHED BELOW ADVISORY LEVELS.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 28, 10:00 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, May 28, 10:00 AM HST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU MAY 28 2015

.SYNOPSIS...
A SURFACE RIDGE BUILDING NORTHWEST OF THE STATE WILL BRING GENTLE
TO MODERATE TRADE WINDS ACROSS THE WESTERN ISLANDS TODAY THROUGH
FRIDAY...BUT WINDS WILL REMAIN LIGHT ENOUGH TO ALLOW LOCALIZED
LAND AND SEA BREEZES. A PERSISTENT TROUGH LINGERING NEAR THE BIG
ISLAND WILL MAINTAIN LIGHTER WINDS WITH WIDESPREAD SEA BREEZES
OVER THE EASTERN HALF OF THE STATE. ABUNDANT MOISTURE LINGERING
AROUND THE STATE WILL PROVIDE A RATHER CLOUDY AND SHOWERY WEATHER
PATTERN AT TIMES. TRADE WINDS SHOULD INCREASE SOMEWHAT ACROSS THE
STATE DURING THE WEEKEND...BUT LINGERING MOISTURE WILL KEEP
SHOWERS ACTIVE ESPECIALLY ACROSS WINDWARD AND MAUKA AREAS.

&&

.DISCUSSION...
A WEAK TROUGH OF LOW PRESSURE IS CURRENTLY CENTERED JUST TO THE EAST
OF THE BIG ISLAND AS EVIDENT BY A SHALLOW LOW LEVEL CIRCULATION SEEN
ON SATELLITE IMAGERY. CLOUDINESS ASSOCIATED WITH THE TROUGH IS
COVERING PORTIONS OF THE MAUI COUNTY AND THE BIG ISLAND AS WELL AS
THE ADJACENT COASTAL WATERS. IN THE MEANTIME AN AREA OF HIGH
PRESSURE IS CENTERED FAR TO THE WEST NORTHWEST OF THE STATE. THE
PRESSURE GRADIENT ACROSS THE AREA IS RATHER WEAK RESULTING IN
RATHER LIGHT WINDS. RADAR IMAGERY SHOWS JUST A FEW SHOWERS ACROSS
THE AREA MAINLY OVER THE COASTAL WATERS. DAYTIME HEATING WILL
LIKELY CAUSE AN INCREASE IN MAINLY INTERIOR BASED SHOWERS THIS
AFTERNOON.

MODELS ARE IN GOOD AGREEMENT WITH THE TROUGH GRADUALLY LIFTING OFF
TO THE NORTHEAST AS HIGH PRESSURE GRADUALLY BUILDS IN NORTHWEST OF
THE STATE. TRADE WINDS WILL GRADUALLY FILL IN FROM WEST TO EAST
THOUGH WIND SPEEDS ARE EXPECTED TO REMAIN ON THE LIGHTER SIDE.

MOISTURE LINGERING ACROSS THE AREA WILL LIKELY CAUSE FOR SOME
PASSING SHOWERS INTO FRIDAY WITH A MORE TYPICAL WINDWARD AND MAUKA
DISTRIBUTION OF SHOWERS OVER THE WEEKEND AND ON INTO EARLY NEXT WEEK
AS THE TRADES FILL BACK IN.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE JUST E OF THE BIG ISLAND WILL LIFT SLOWLY
NE AND AWAY FROM THE STATE THROUGH TONIGHT. THIS WILL HELP MAINTAIN
A WEAK PRESSURE PATTERN DOMINATED BY DAYTIME SEA BREEZES AND
OVERNIGHT LAND BREEZES. ISOLATED TO SCATTERED SHRA ARE EXPECTED TO
DEVELOP OVER THE INTERIOR OF THE ISLANDS THIS AFTERNOON...AND CAN/T
RULE OUT SOME BRIEF MVFR CIGS/VSBYS AT THE TERMINALS. DEEPER
MOISTURE OVER NE SECTIONS OF THE BIG ISLAND AND MAUI COUNTY...IN
CLOSER PROXIMITY TO THE TROUGH OF LOW PRESSURE...MAY ALLOW FOR MVFR
CIGS TO IMPACT PHTO...PHNY...AND PHOG THROUGH THE MORNING HOURS AS
WELL. OTHERWISE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED.

AIRMET SIERRA REMAINS IN EFFECT FOR NE SECTIONS OF THE BIG ISLAND
AND N THRU E SECTIONS OF MAUI DUE TO MOUNTAIN OBSCURATION. SEA
BREEZE SHRA DEVELOPMENT MAY RESULT IN A NEED FOR AN EXPANSION OF
AIRMET SIERRA TO INCLUDE PORTIONS OF THE OTHER ISLANDS LATER THIS
AFTERNOON.

&&

.MARINE...
THERE WILL BE A SERIES OF SMALL SOUTHERLY SWELLS THROUGH SATURDAY. A
LARGER SOUTH SWELL IS EXPECTED DURING THE SUNDAY THROUGH TUESDAY
TIME PERIOD WITH SURF HEIGHTS EXPECTED TO REACH ADVISORY LEVELS.
DATA FROM THE AUNUU BUOY NEAR AMERICAN SAMOA CORRESPONDS WITH WAVE
WATCH GUIDANCE. OPEN OCEAN SWELL HEIGHTS OF 4 TO 5 FEET ARE FORECAST
OVER THE HAWAIIAN COASTAL WATERS WITH THE PEAK OF THE SWELL EXPECTED
SUNDAY NIGHT AND MONDAY. THERE WILL ALSO BE A SERIES OF SMALL NORTH
NORTHWEST SWELLS OVER THE NEXT SEVERAL DAYS.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS FOR THE REMAINDER OF THE WEEK AND ON THROUGH THE WEEKEND.
HOWEVER THE LARGE SOUTH SWELL MENTIONED ABOVE WILL LIKELY CAUSE
LOCALLY HAZARDOUS CONDITIONS AT TIMES NEAR SOUTH FACING HARBOR
ENTRANCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...BURKE
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:34 AM HSTSpecial Marine WarningHFO26 min

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.